Illinois, 2015

Hail and Damaging Winds in Illinois, December 23, 2015

December 23, 2015 · NWS LSX · 5 events in 4 counties and zones

Strong storm system moved through region triggering showers and thunderstorms. Some of the storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong storm system moved through region triggering showers and thunderstorms. Some of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 23, 6:32 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 23, 6:32 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
632 AM CST WED DEC 23 2015

.SHORT TERM: (Through Tonight)
Issued at 344 AM CST Wed Dec 23 2015

Showers and thunderstorms will be on the increase this morning as
surface low and associated upper level trof continue to lift north
northeast from TX panhandle towards the western Great Lakes region
by early this evening. Forecast area to remain on warm side of
system through midday before strong cold front slides through
region. Main question is will this initial round of activity muddy
the waters for any severe convection with frontal boundary this
afternoon. Think there will be enough of break in precipitation and
clouds to see atmosphere become unstable with CAPES between 500 and
1200 J/kg as strong low level jet advects dewpts in the upper 50s to
low 60s into the region by this afternoon. Forecast soundings
continue to indicate deep layer shear, curved hodographs and this
combined with decent instability, supercell development is expected
with the main threats being tornadoes and damaging winds, though
some large hail is possible as well. The best area to see this would
be southeast MO and southwestern IL. However, latest HRRR run is
indicating some supercell development further north closer to
deepening surface low over northeast MO and west central IL. Will
have to keep an eye out on these changing conditions.

Otherwise, will see temperatures rising through midday on gusty
south winds, into the 60s, then remain steady or slowly fall as
frontal boundary slides through. Could see gusts between 35 and 40
mph at times outside of storms. Storms to taper off by early this
evening with winds veering to the west on back side of system and
diminishing.

Byrd

.LONG TERM: (Thursday through Tuesday)
Issued at 344 AM CST Wed Dec 23 2015

(Thursday through Christmas Day)

Dry weather expected for most of the area through Christmas Day with
temperatures remaining above normal, in the upper 40s to low 60s.
With stalled frontal boundary just south of forecast area, could see
some light rain for far southern portions of forecast area Christmas
Day.

(Christmas Night through Tuesday)

Frontal boundary that is stalled south of the forecast area will
move back northward Christmas night and Saturday. Will see numerous
rounds of showers and embedded thunderstorms across the region
through Monday before tapering off Monday night as associated
surface low lifts northeastward through region and into the Great
Lakes region by Monday night. At this time, models are indicating
between 3 and 6 inches of rain with locally higher amounts possible.
The axis of heaviest rain will extend from southwestern MO
through the St. Louis metro area and into central Illinois. This
will affect area rivers and streams, leading to additional
flooding. For more details, please see the hydrologic outlook
(ESF).

Byrd

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 631 AM CST Wed Dec 23 2015

Thunderstorms will move through the terminals through 15-17Z. They
will produce low MVFR or even IFR conditions at times with the
strongest cells capable of producing small hail and wind gusts in
excess of 30kts. These storms will clear out of the area by late
in the morning with VFR conditions by afternoon. Scattered
thunderstorms will likely develop along a cold front that will
move west to east during the afternoon hours. A few of these
storms could become severe, capable of producing some hail and
gusty winds along with brief MVFR/IFR conditions. Winds will veer
westerly behind the front with wind gusts diminishing this
evening.

Specifics for KSTL: Thunderstorms will move through the terminal
through 16Z with low MVFR or even IFR conditions at times with the
strongest cells capable of producing small hail and wind gusts in
excess of 30kts. Then expect VFR conditions to develop by late
this morning and this afternoon before scattered thunderstorms
will be in the vicinity mid-late afternoon as a cold front moves
across the area. Winds will veer westerly behind the front with
wind gusts diminishing this evening.

Britt

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     68  43  56  38 /  90  30   5  10
Quincy          64  37  47  33 /  90  30  10   5
Columbia        67  38  53  35 /  90  10   5   5
Jefferson City  69  38  55  36 /  90  10   5  10
Salem           67  45  57  40 / 100  60   5  10
Farmington      67  42  59  39 /  90  20   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 23, 4:20 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 AM CST WED DEC 23 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. SOME OF THE STORMS
COULD BE SEVERE MAINLY THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF RAINFALL...INCLUDING SOME THUNDERSTORMS...
IS LIKELY STARTING CHRISTMAS NIGHT AND CONTINUING INTO EARLY
NEXT WEEK. WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WITH
LOCALLY HIGHER AMOUNTS IS POSSIBLE. THIS COULD CAUSE ADDITIONAL
FLOODING ALONG AREA STREAMS...CREEKS AND RIVERS.

THUNDERSTORMS ARE ALSO POSSIBLE WITH THE RAINFALL LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.

BYRD

In the hours before

Local storm report, Dec 23, 5:29 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 AM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             WELDON SPRING           38.72N  90.65W
12/23/2015  E0.25 INCH       ST. CHARLES        MO   OFFICIAL NWS OBS

&&

BYRD
Special weather statement, Dec 23, 5:55 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST WED DEC 23 2015

ILZ079-102-MOZ065-074-075-231245-
RANDOLPH IL-MONROE IL-JEFFERSON MO-STE. GENEVIEVE MO-ST. FRANCOIS MO-
555 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...MONROE...
EASTERN ST. FRANCOIS...STE. GENEVIEVE AND EASTERN JEFFERSON COUNTIES
UNTIL 645 AM CST...

AT 554 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR HOUSE SPRINGS TO OLYMPIAN VILLAGE
TO NEAR ROSELLE...AND MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ARNOLD...FARMINGTON...FESTUS...WATERLOO...PEVELY...DESLOGE...CRYSTAL
CITY...STE. GENEVIEVE...RED BUD...HERCULANEUM...BYRNES MILL...
ANTONIA...BARNHART...HIGH RIDGE...OAKVILLE...PARK HILLS...VALMEYER...
OLYMPIAN VILLAGE...EVANSVILLE AND BLOOMSDALE.

THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 141 AND 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3811 9048 3845 9056 3843 9035 3839 9034
      3843 9029 3842 9014 3803 8986 3767 9011
      3764 9015 3764 9052
TIME...MOT...LOC 1154Z 276DEG 24KT 3838 9054 3812 9047 3765 9051

BYRD

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
December 23, 8:25 AM CST
Where
Monroe County, 0.54 mi ENE of Waterloo to 1.74 mi ENE of Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.334, -90.141

Thunderstorm winds blew down several trees on the east side of town.

Thunderstorm Wind, St. Clair

When
December 23, 8:36 AM CST
Where
St. Clair County, 0.58 mi WSW of Freeburg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.426, -89.909

Thunderstorm winds caused some moderate damage to fencing in town.

Thunderstorm Wind, Randolph

When
December 23, 11:05 AM CST
Where
Randolph County, 0.21 mi S of Sparta Hunter Fld Ar
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.147, -89.700

Hail, Adams

When
December 23, 3:14 PM CST to 3:22 PM CST
Where
Adams County, 0.76 mi W of Quincy to 2.65 mi SSW of Ewbanks
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.932, -91.414

A wide swath of one to one and a half inch hail fell across Quincy.

Hail, Adams

When
December 23, 3:50 PM CST
Where
Adams County, 0.75 mi S of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.109, -91.022

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609002, 609006, 609012, 609032, 609033.